Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 20, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 17, 1999, 3:36 PM CST for Butler County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 1999, 3:36 PM CST (21:36 UTC)
- Expired
- Jan 17, 1999, 4:15 PM CST
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
The radar
The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 172136 RRA SVRMOB ALC013-172215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 336 PM CST SUN JAN 17 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTHERN ALABAMA * UNTIL 415 PM CST * AT 334 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF GREENVILLE OR 1 MILE SOUTH OF MONTERY... MOVING VNORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - MONTERY BY 335 PM CST FOREST HOME BY 335 PM CST DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 3:03 PM CST, 33 minutes earlier.
Area forecast discussion, Jan 17, 3:03 PM CST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 303 PM CST SUN JAN 17 1999 LATEST SFC ANALYSIS SHOWS DEWPTS IN THE LOWER 60S REACHING INTO CENTRAL PARTS OF MS AND AL STRETCHING E ALONG THE CENTRAL GULF CST. LATEST GRIDDED DATA PREFERABLY A MIX OF ETA AND NGM SHOW SURFACE BASE CAPES INCREASING TO NEAR 2000 J/KG LATER THIS AFTERNOON AND EARLY THIS EVENING FOR MOST AREAS IN THE FA AS TEMPS CLIMB TO THE LOWER TO MIDDLE 70S. FURTHER NORTH MAIN MID LEVEL VORT MAX WILL SWING EAST FROM NORTHERN TX TO THE TN VAL THROUGH 12Z MON WITH BETTER UPPER VVELS AFFECTING MOSTLY NORTHERN AND MAYBE SOME CENTRAL PARTS OF AL AND GA. WITH UPSTREAM MORNING SOUNDINGS INDICATING WETBULB ZEROS AROUND 8K FT AND HIGHER INSTABILITIES MENTIONED EARLIER BY THIS AFT BELIEVE ANY STRONG TS THAT DO DEVELOP COULD PRODUCE SOME LARGE HAIL AND POSSIBLE DAMAGING STRAIGHT LINE WINDS. ATTN...CURRENT RADAR LOOPS SHOW MOST OF THE ACTIVITY OVER THE NORTHERN HALF OF THE FA MOVING NE AT 45 TO 50 KTS. FURTHER DEVELOPMENT TO THE SOUTH IS STILL POSSIBLE NEAR THE FRONT LATER TONIGHT. WITH THIS WILL STAY WITH CURRENT SPS AND POPS. FOG ALSO LIKELY TO RETURN ALONG THE CST LATER THIS EVE. COOLER DRYER WILL MOVE INTO THE REGION FROM WEST TO EAST BEGINNING NEAR SUNRISE TOMORROW. LOWS IN THE UPPER 30S TO LOWER 40S NEAR THE CST BY EARLY TUES MORNING. OVER THE COASTAL WATERS...ONSHORE FLOW THROUGH 06Z TONIGHT SHOULD BRING THE RETURN OF FOG ONCE AGAIN BEGINNING LATER THIS EVENING... POSSIBLY DEVELOPING FURTHER E INTO FL THIS ROUND. FOG MOSTLY LIKELY BECOME DENSE AT TIMES AS THE FRONT APPROACHES. BEHIND THE FRONT WINDS 15 TO 20 KTS AT MOST DECREASING TO 10 TO 15 KTS LATE MONDAY. SCEC MAY BE REQUIRED DURING THE MORNING AND MIDDAY HOURS MONDAY. MOB 54/68/38/64 3000 PNS 59/70/39/64 2000 DTS 60/68/43/62 2000 GZH 50/66/34/62 3000 32
In the hours before
Special weather statement, Jan 17, 10:30 AM CST, 5 hours 6 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-181200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MS...SOUTHWEST AL...AND NORTHWEST FL...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1030 AM CST SUN JAN 17 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA DURING THE DAY AND AID IN THE INITIATION OF ISOLATED MORNING SHOWERS AND SCATTERED THUNDERSTORMS DURING THE AFTERNOON. A WARM FRONT WILL MEANWHILE LIFT NORTHWARD ACROSS THE AREA WITH DAYTIME HEATING CREATING A MODERATELY UNSTABLE ATMOSPHERE. FAVORABLE LOW LEVEL WIND SHEAR ALONG THE WARM FRONTAL BOUNDARY WILL MAKE IT POSSIBLE FOR A FEW THUNDERSTORMS TO ATTAIN SEVERE LIMITS...MAINLY OVER SOUTHEAST MISSISSIPPI DURING THE AFTERNOON...AND OVER EXTREME SOUTHWEST ALABAMA DURING THE LATE AFTERNOON. A COLD FRONT WILL LATER PUSH INTO SOUTHEAST MISSISSIPPI DURING THE LATE EVENING HOURS AND MOVE ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE AFTER MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF THE FRONT. FAVORABLE LOW LEVEL SHEAR WILL BE IN PLACE AHEAD OF THE FRONT AND MAY ALLOW FOR A FEW THUNDERSTORMS TO ATTAIN SEVERE LIMITS...MAINLY NORTH OF A LINE FROM NEW AUGUSTA MISSISSIPPI TO ANDALUSIA ALABAMA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.